Alert archive / Mississippi / Tornado Warnings in 2024
Tornado Warning 23, NWS Jackson, MS
NWS Jackson, MS issued this tornado warning at Dec 27, 2024, 3:00 PM CST for Jones County, Mississippi. It was in force for 13 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Dec 27, 2024, 3:00 PM CST (21:00 UTC)
- Expired
- Dec 27, 2024, 3:13 PM CST
- In force
- 13 min
- Issued by
- NWS Jackson, MS
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.0 in
County Jones County, MS
The radar
The Jackson/Brandon,MS radar (KDGX), 120 km from the middle of the area, began a volume at 21:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Dec 27, 3:01 PM CST | TSTM WND DMG | 3 Sse Mill Creek, MS | Lots of branches were blown down along Pearman Road. Possible tornado. |
| Dec 27, 3:01 PM CST | TORNADO | 3 Ese Myrick, MS | Along Clay Taylor Rd and Pearman Rd, tree down on a house, roof lifted and supporting brick column shifted and cracked. Trampoline and play set blown into a field. TDS was noted as well near the Co line associated with this damage. |
| Dec 27, 3:02 PM CST | TORNADO | 3 Ese Myrick, MS | This tornado began in far eastern Jones County along Clay Taylor Rd, where the roof of a home was lifted resulting in displaced porch columns. A trampoline and play set were blown into a nearby field. There were also several limbs blown down along Pearman Rd b |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this tornado warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Jackson, MS (KJAN), launched 12:00Z, 9.0 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 617 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 472 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 339 m²/s²
- 0-3 km storm-relative helicity
- 393 m²/s²
- Significant tornado parameter
- 1.7
- Supercell composite
- 6.2
The text
As transmitted.
793
WFUS54 KJAN 272100
TORJAN
MSC067-272130-
/O.NEW.KJAN.TO.W.0023.241227T2100Z-241227T2130Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Jackson MS
300 PM CST Fri Dec 27 2024
The National Weather Service in Jackson has issued a
* Tornado Warning for...
East central Jones County in southeastern Mississippi...
* Until 330 PM CST.
* At 300 PM CST, a severe thunderstorm capable of producing a tornado
was located over Mill Creek, or 11 miles east of Laurel, moving
northeast at 20 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This tornadic thunderstorm will remain over mainly rural areas of
east central Jones County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3160 8897 3167 8901 3170 8894 3161 8894
TIME...MOT...LOC 2100Z 230DEG 17KT 3166 8896
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
$$
AJ1 follow-up statement
111 WWUS54 KJAN 272113 SVSJAN Severe Weather Statement National Weather Service Jackson MS 313 PM CST Fri Dec 27 2024 MSC067-272123- /O.CAN.KJAN.TO.W.0023.000000T0000Z-241227T2130Z/ Jones MS- 313 PM CST Fri Dec 27 2024 ...THE TORNADO WARNING FOR EAST CENTRAL JONES COUNTY IS CANCELLED... The storm which prompted the warning has moved out of the area. Therefore, the warning has been cancelled. && LAT...LON 3160 8897 3167 8901 3170 8894 3161 8894 TIME...MOT...LOC 2112Z 230DEG 17KT 3170 8890 $$ AJ
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this tornado warning went out at Dec 27, 12:52 PM CST, 2 hours 8 minutes earlier.
Area forecast discussion, Dec 27, 12:52 PM CST, 2 hours 8 minutes before
Area Forecast Discussion...UPDATED National Weather Service Jackson MS 1252 PM CST Fri Dec 27 2024 ...New AVIATION... .MESOSCALE UPDATE... Issued at 922 AM CST Fri Dec 27 2024 Mid morning surface analysis had a stalled boundary nearly along the Natchez Trace. Northwest of the boundary surface dew points were running in the 50s while southeast of the stalled boundary dew points were in the low to mid 60s. Local radars had storms mainly over east Mississippi. This activity was not currently severe but a few storms may become severe across southern Forest county during the next hour or two. This afternoon hi-res models do suggest redevelopment of more vigorous convection and isolated severe storms capable of damaging wind gusts and hail to the size of quarters will be possible. In addition a brief tornado cannot be ruled out. Otherwise, latest satellite imagery showed a large break in the clouds over our western zones that should allow temperatures to recover and the whole CWA should top out warmer than normal this afternoon. /22/ && .DISCUSSION... Issued at 219 AM CST Fri Dec 27 2024 Through tonight: A line of showers with isolated embedded storms ahead of a stalling cold front continues to push eastward across the area this morning, now extending from Greenwood to Yazoo City to Port Gibson. Intensity along the line has been on the decrease overnight due to a lack of instability and decreasing low level forcing. However, low level wind shear has been strong, with a 60+ kt low level jet lifting across the region early this morning. This has resulted in wind gusts up to 35-45 mph at times overnight, especially over the northwestern half of the area. With showers beginning to outrun the front and the low level jet pulling away, convection should continue to become less organized as it continues eastward this morning. As activity moves into east MS early this afternoon, instability will begin to recover, but by this time, forcing will be increasingly nebulous. And with convection beginning to move out of the area, it will be a narrow wind of opportunity for substantial restrengthening. However, given sufficiently strong deep layer shear, we can't rule out a strong storm in southeast MS, but confidence in this threat is low. Meanwhile, areas farther west may actually see some clearing by this afternoon. For tonight, with increasing southerly warm advection as the front retreats northwestward, low stratus will build back in overnight, and some of it may build down and become fog. There may also be patchy showers or drizzle. But overall, most areas will remain dry. /DL/ Saturday through late next week.... Saturday is our main concern in the longer term, when the peak of series of shortwaves is expected. An upper trough will push across the area Saturday into Saturday night and will support a surface low and attendant cold front over the southern plains into the Ozarks. The corresponding mass low level response is progged to be more substantial than the Thursday night/Friday morning system, as is evidenced by widespread mid to upper 60s dewpoints. The initial response as the warm front lifts northward is likely to trigger storms in the early afternoon and does introduce some uncertainty regarding the northern extent of the warm sector. Early CAM indications seem split on whether or not the warm sector gets suppressed to the south, or if its allowed to push further north. Given this uncertainty, areas along and south of I-20 have the greatest confidence at this time. Considering this, expect adjustments in the outlooked area over the next couple of days as things get fine tuned. Despite these uncertainties, there still exists a solid threat for severe storms. The aforementioned warm sector will be overspread by 40-50kts of deep layer shear. This will support organized storms capable of all hazards, though the primary hazard appears to be damaging wind gusts at this time. Tornado threat is likely to increase Saturday evening with the ramp up of the low level jet. Areas further east will see a longer window for the tornado threat as surface winds become veered ahead of the cold front. The final line of storms will push through with the cold front and looks to clear the area by early Sunday morning, ending the severe threat. An enhanced (3 out of 5) risk has been highlighted across much of the area, but as mentioned before, I would expect adjustments over the next couple of days. In addition to the severe risk, there is a risk for heavy to cause some localized flash flooding, especially considering previous rainfall from Thursday and Friday. Any storms that do train over a certain area could produce localized flooding. Considering this, a limited risk has been highlighted, but should be mainly west of I-55. In the wake, a dry airmass settles over the region. This is short lived however, as another trough ejection will increase rain chances once again Tuesday. That said, instability appears far weaker, especially with the preceding dry airmass, so convective rain looks fairly limited. Beyond this point, we will see a return of cooler temperatures for later next week. There are still some timing differences though, with the Euro getting the colder air in much quicker than the GFS. Either way, freezing temps should make a return towards the back end of the period. The coldest air once again looks to be deflected to the east of our area, so temperatures look to drop mainly into the upper 20s and low 30s. /SAS/ && .AVIATION... (18Z TAFS) Issued at 1215 PM CST Fri Dec 27 2024 Scattered SHRA/TSRA wl remain psbl this aftn over east MS. Elsewhere VFR conds in the west wl spread into cntrl MS. VFR conds wl prevail this evening before deteriorating conds are expected after 06Z. Cigs and vsbys are expected to lower to IFR/LIFR by 10Z. IFR/LIFR conds wl be slow to improve Sat morning. Scattered -SHRA will begin moving into HEZ and spreading north by 17Z. /22/ && .PRELIMINARY POINT TEMPS/POPS... Jackson 73 58 73 55 / 30 10 80 80 Meridian 71 59 72 56 / 90 20 80 90 Vicksburg 73 55 72 53 / 10 10 90 70 Hattiesburg 76 62 76 58 / 70 20 80 80 Natchez 73 59 73 53 / 0 10 90 80 Greenville 65 53 67 52 / 10 0 80 70 Greenwood 71 54 71 53 / 10 0 80 80 && .JAN WATCHES/WARNINGS/ADVISORIES... MS...None. LA...None. AR...None. && DL/SAS20/22
In the hours before
Special weather statement, Dec 27, 1:20 PM CST, 1 hour 40 minutes before
Special Weather Statement
National Weather Service Jackson MS
120 PM CST Fri Dec 27 2024
MSZ046-051-052-057-272015-
Kemper MS-Lauderdale MS-Newton MS-Jasper MS-
120 PM CST Fri Dec 27 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN JASPER...EASTERN
NEWTON...SOUTHERN KEMPER AND LAUDERDALE COUNTIES THROUGH 215 PM
CST...
At 119 PM CST, Doppler radar was tracking a strong thunderstorm over
Hickory, or near Newton, moving northeast at 40 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This strong thunderstorm will be near...
Meehan and Chunky around 125 PM CST.
Collinsville, Meridian, Duffee, Suqualena, and Nellieburg around
130 PM CST.
Marion around 145 PM CST.
Daleville and Meridian Station around 150 PM CST.
Lauderdale around 200 PM CST.
Tamola around 205 PM CST.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3246 8840 3215 8905 3214 8917 3222 8919
3258 8908 3258 8892 3269 8891 3270 8838
TIME...MOT...LOC 1919Z 243DEG 36KT 3233 8904
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
CRSpecial weather statement, Dec 27, 2:39 PM CST, 21 minutes before
Special Weather Statement
National Weather Service Jackson MS
239 PM CST Fri Dec 27 2024
MSZ066-272115-
Jones MS-
239 PM CST Fri Dec 27 2024
...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL JONES COUNTY
THROUGH 315 PM CST...
At 238 PM CST, Doppler radar was tracking a strong thunderstorm over
Tuckers Crossing, or near Ellisville, moving northeast at 20 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This strong thunderstorm will be near...
Tuckers Crossing and Mill Creek around 245 PM CST.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3154 8913 3161 8918 3176 8894 3161 8894
TIME...MOT...LOC 2038Z 230DEG 17KT 3160 8910
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
AJThe office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 26, 11:01 PM CST | Severe Thunderstorm Warning | JAN | Adams | 32 min |
| Dec 27, 12:30 AM CST | Special Weather Statement | JAN | Warren | 45 min |
| Dec 27, 12:45 AM CST | Special Weather Statement | JAN | Adams | 45 min |
| Dec 27, 1:03 AM CST | Special Weather Statement | JAN | Hinds | 42 min |
| Dec 27, 1:21 AM CST | Severe Thunderstorm Warning | JAN | Adams, Claiborne, Franklin, Jefferson | 54 min |
| Dec 27, 1:37 AM CST | Special Weather Statement | JAN | Yazoo | 53 min |
| Dec 27, 1:43 AM CST | Special Weather Statement | JAN | Claiborne | 47 min |
| Dec 27, 2:08 AM CST | Special Weather Statement | JAN | Hinds | 52 min |
| Dec 27, 2:26 AM CST | Special Weather Statement | JAN | Yazoo | 49 min |
| Dec 27, 2:52 AM CST | Special Weather Statement | JAN | Rankin | 38 min |
| Dec 27, 3:20 AM CST | Special Weather Statement | JAN | Madison | 40 min |
| Dec 27, 4:12 AM CST | Special Weather Statement | JAN | Madison | 48 min |
| Dec 27, 4:22 AM CST | Special Weather Statement | JAN | Madison | 38 min |
| Dec 27, 4:41 AM CST | Special Weather Statement | JAN | Madison | 34 min |
| Dec 27, 4:45 AM CST | Special Weather Statement | JAN | Copiah | 45 min |
| Dec 27, 5:21 AM CST | Special Weather Statement | JAN | Rankin | 39 min |
| Dec 27, 1:20 PM CST | Special Weather Statement | JAN | Lauderdale, Newton | 55 min |
| Dec 27, 2:39 PM CST | Special Weather Statement | JAN | Jones | 36 min |
| Dec 27, 3:06 PM CST | Flash Flood Warning | JAN | Lauderdale | 2 hr |
| Dec 27, 3:08 PM CST | Severe Thunderstorm Warning | JAN | Lauderdale | 67 min |
| Dec 27, 3:49 PM CST | Severe Thunderstorm Warning | JAN | Clarke | 41 min |
| Dec 27, 4:25 PM CST | Special Weather Statement | JAN | Lauderdale | 35 min |
Nearby
Tornado Warnings in Mississippi, 2024Every tornado warning in 2024Tornadoes in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.